Wyoming, 2021

High Wind in Wyoming, August 8, 2021

August 8, 2021 · NWS RIW · 2 events in 2 counties and zones

A cold front and associated shortwave moved across northern Wyoming during the evening of Sunday, August 8. Strong mid-level winds mixed to the surface and produced high winds in northern Wyoming.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front and associated shortwave moved across northern Wyoming during the evening of Sunday, August 8. Strong mid-level winds mixed to the surface and produced high winds in northern Wyoming. The strongest recorded wind speed was northeast of Buffalo where a gust of 73 mph was reported. Wind gusts of greater than 58 mph were also reported in northern Big Horn and Park counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 8, 4:34 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 8, 4:34 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
534 PM MDT Sun Aug 8 2021

.SHORT TERM...This afternoon through Monday night

Clear skies and dry conditions and not as smoky this morning. This
will change later today, as a cold front approaches the Cowboy
State. Smoke will infiltrate back into western portions this
morning, spreading across the forecast area through the day. This
may be temporary, as models indicate clearing conditions behind the
front tonight and Monday. Winds will also increase across western
and southern portions this afternoon, as the gradient tightens in
response to the approaching front. Critical fire weather conditions
will result across the south, as winds gust up to 35 mph and
relative humidity falls into the lower teens. Critical RH values
will occur east of the Divide as well, however winds are not
expected to gust as high until late this afternoon into the evening.
The Cody Foothills and portions of the Wind River Basin will be
borderline for critical fire weather conditions and will monitor
later this morning whether to add to the Red Flag Warning or not.
The Rangeland Fire Danger statement will cover where either winds or
RH will be marginal for critical fire weather conditions.

Models continue to trend PoPs downward over northwest portions along
the front this evening. So, little to no showers or thunderstorms
are expected. North-northwest winds with gusts up to 45 mph will
occur across northern portions of the Bighorn Basin and Johnson
County tonight, as the cold front moves through these areas. These
winds will decrease to gusts up to 25 mph by sunrise Monday morning,
as the cold front slowly continues southward. It will still be
located across portions of Sweetwater and Lincoln counties Monday
afternoon. As such, critical fire weather conditions (Wind gusts up
to 35 mph and RH values in the lower teens) will continue across
this area Monday afternoon. Temperatures will be cooler over
northern and central portions, as a result of the frontal passage.

.LONG TERM...Tuesday through Sunday

Tuesday's forecast will continue with northwest flow as the ridge
begins to rebuild across the region. The ridge does not fully set in
until the later half of the week and by the weekend, southerly flow
and some weak monsoonal moisture looks to once again set in over the
region. Both the ECMWF and the GFS continue to be in pretty good
agreement through next weekend. The ECMWF is by far the wetter
model, but it tends to overdo convection extent, especially in the
long term, so leaning more towards a middle ground between the two
models for PoPs. This middle ground aligns pretty well with the NBM
so little to no change to the PoPs in the grids. Best chances of
convection and moisture will be next weekend, once the southerly
flow is well established.

In terms of temperatures, will continue with 90s east of the Divide
and upper 80s to near 90 west of the Divide by the middle of the
week and continuing into the weekend. Not looking at any triple
digits at this time, as we are getting later in the summer and the
ridge will not be as intense as we saw in July. Winds also will be
fairly light under the ridge. Prior to the ridge building in,
northwest flow through mid-week will be a bit breezier and with dry
weather, could be looking at elevated, but not critical, fire
weather through Wednesday. However, with the increasing moisture
later in the week, fire weather concerns will be pretty
well mitigated through most of the extended forecast period.

&&

.AVIATION...For the 00Z TAFS through 00Z Tuesday

Gusty winds will begin to diminish over the next few hours with a
noticeable decrease by around sunset. Some isolated showers and
thunderstorms are possible across the far north overnight with
greatest chances at KCOD and KJAC. Otherwise, all terminals should
remain dry with VFR conditions through the period. Wildfire smoke
will continue to impact the region, but is not expected to impact
terminal visibility. Mountain obscurations are expected through
the period as a result of the smoke.

&&

.FIRE WEATHER...

Dry and not as smoky this morning. This will change however, as an
additional round of smoke is expected to infiltrate back over the
forecast area through the day today. Winds will also increase across
western and southern portions this afternoon, in response to an
approaching cold front. A Red Flag Warning remains in effect across
southern zones, where critical fire weather conditions will occur.
Wind gusts up to 35 mph will occur across the west, however RH
values will only drop into the lower to middle 20s. Little to no
precipitation is expected across the northwest along the front this
evening. North-northwest wind with gusts up to 45 mph will occur
behind the front tonight over portions of zones 275/276/281.
Critical fire weather conditions will return across the southern
zones Monday afternoon, as the cold front slowly progresses through
the area. Temperatures will be cooler over northern and central
portions Monday afternoon, in the wake of the cold front.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Monday for WYZ288-414-416.

Red Flag Warning until 8 PM MDT Monday for WYZ277>279-289.

&&

SHORT TERM...LaVoie
LONG TERM...Fisher
AVIATION...Fisher
FIRE WEATHER...LaVoie
Hazardous weather outlook, Aug 8, 12:49 PM MST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
149 PM MDT Sun Aug 8 2021

WYZ001>020-022>030-092000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
149 PM MDT Sun Aug 8 2021

...Red Flag Warning in effect across southern Wyoming Today and
Monday Afternoon and Evening...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions will occur across southern
Wyoming this afternoon and evening. Elevated fire weather danger
is likely elsewhere.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Critical fire weather conditions will return across
southern portions of Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 8, 5:47 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Riverton WY
647 PM MDT Sun Aug 8 2021

WYZ003>006-090500-
Cody Foothills-North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-
Including the cities of Clark, Cody, Meeteetse, Basin, Greybull,
Lovell, Powell, Shell, Thermopolis, Ten Sleep, and Worland
647 PM MDT Sun Aug 8 2021

...Strong Cold Front to Reach Northern Wyoming Between 7 and 8 PM...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Strong cold front moving south from Montana

* WHERE...Northern Bighorn Basin

* WHEN...The cold front will move into northern Park and Big Horn
  counties between 7 and 8 PM. The front will continue a steady
  march south and reach Thermopolis between 10 and 11 PM.

* ADDITIONAL DETAILS...Temperatures will drop 15 to 20 degrees in
  about 30 minutes following frontal passage. A gusty north wind
  of 20 to 30 mph with gusts to around 45 mph can be expected for
  an hour or two after the cold front sweeps through.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Big Horn Basin

When
August 8, 6:39 PM MST to 9:49 PM MST
Where
North Big Horn Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

A maximum wind gust of 62 mph was recorded at Frannie. Winds were sustained at over 40 mph for an hour and a half. A wind gust of 59 mph was recorded at the South Big Horn County airport in Greybull.

High Wind, Northeast Johnson County

When
August 8, 8:36 PM MST to 10:36 PM MST
Where
Northeast Johnson County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

There were numerous reports of high wind across northern Johnson County. A wind gust of 73 mph was recorded northeast of Buffalo. The ASOS at Johnson County Airport clocked a maximum wind gust of 69 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971532, 971533.